Objectives: Transfusion-related acute lung injury (TRALI) following random donor platelet (RDP) transfusion is a rare complication of transfusion without any well-documented case reported in the English language literature. We describe 2 patients in whom TRALI occurred following RDP transfusion. Methods: Conventional clinical and laboratory methods. Results: Both patients developed acute shortness of breath 30-60 min after completion of RDP transfusion and required mechanical ventilatory support. Chest X-ray (CXR) in both cases revealed bilateral pulmonary infiltrates. Patient 1 required vasopressors for hypotension. Right heart catheterization ruled out fluid overload. Patient 2 remained hemodynamically stable. Both patients improved rapidly with continued respiratory support and were extubated within 48 h. CXR at this time showed clearing of infiltrates. In both cases a granulocyte antibody was identified in the plasma of a platelet donor supporting the diagnosis of TRALI. Conclusions: In suspected cases of TRALI, HLA and granulocyte antibody testing is indicated for the recipients and for donors of implicated components. Implicated donors need not be excluded from the donor pool, but can be used for fractionated plasma and plasma-free components.
|Original language||English (US)|
|Number of pages||3|
|State||Published - 1997|
ASJC Scopus subject areas